Stevens Johnson Syndrome (SJS) is a severe blistering condition of the skin and mucous membranes of the mouth, ears, nose, and eyes. It is usually the result of an allergic reaction to certain medications including, but not limited to, antibiotics (penicillin), anti-epileptics (such as Dilantin and Depakote), sulfa drugs, non-steroidal anti-inflammatories (such as ibuprofen), methotrexate, sedatives, and gout drugs (such as allopurinal).
-skin blisters, rash, or red splotches of the mouth, ears, and nose
-swelling of eyelids, red-eye, and conjunctivitis
-flu-like symptoms including fever and sore throat
Sometimes the initial stages of SJS are referred to as erthyema multiforme; however, this is subject to debate as most cases of erythema multiforme are not as dangerous and are not due to an allergic reaction to medications.
When the blistering of the skin from SJS covers more than 30% of the body, the condition is referred to as Toxic Epidermal Necrolysis Syndrome (TENS). TENS is a severe life-threatening condition that can cause damage to the lungs, kidneys, and liver. Approximately, 30% of patients with TENS die due to complications that include infection, sepsis, and respiratory distress. Recovery from SJS or TENS may take weeks or months of rehabilitation after intensive care in a burn unit.
Treatment of TENS may include:
-early withdrawal of culprit drugs causing the allergic reaction
-management in a burn unit or ICU
-supportive and nutritional management that may include administration of a nasogastric tube
-administration of intravenous immunoglobulin (IVIG)
SJS or TENS may arise due to medical malpractice. Allegations in a SJS or TENS medical malpractice lawsuit may include a doctor or nurse that administers a medication to a patient when the patient’s medical record reveals a known allergy to that medication, or when a doctor misdiagnoses a patient with a disease that the patient does not have and gives medication to treat the disease and the patient develops SJS or TENS from the medication. Drug manufacturers also have a duty to warn the public on the drug label when their medication carries a significant and higher incidence of SJS or TENS than other medications.